Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 3, NWS Wichita, KS

April 7, 20245 counties in Kansas

NWS Wichita, KS issued this high wind warning at Apr 7, 2024, 11:46 AM CDT for 5 counties in Kansas. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 2024, 11:46 AM CDT (16:46 UTC)
Expired
Apr 7, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 11:53 AM CDTNON-TSTM WND GST 60Salina Regional Airport, KS
Apr 7, 11:57 AM CDTNON-TSTM WND GST 643 Ene New Cambria, KS
Apr 7, 1:11 PM CDTNON-TSTM WND GST 58Russell Airport, KS
Apr 7, 2:50 PM CDTNON-TSTM WND GST 64Salina Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS73 KICT 071646
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1146 AM CDT Sun Apr 7 2024

KSZ032-033-047>049-080000-
/O.UPG.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
/O.NEW.KICT.HW.W.0003.240407T1646Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Ellsworth, Lincoln, Russell,
Salina, Great Bend, and Sylvan Grove
1146 AM CDT Sun Apr 7 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph. Blowing 
  dust will also be likely which may reduce visibility at times, 
  especially for areas near Interstate 70.50

* WHERE...Barton, Ellsworth, Lincoln, Russell, and Saline Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ050>053-067-068-080000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Newton, Cottonwood Falls, Sterling,
Hillsboro, Marion, Lyons, Strong City, Hutchinson, Peabody, and
McPherson
1146 AM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Chase, Marion, McPherson, Rice, Harvey, and Reno Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Pearce
1 follow-up statement
300 
WWUS73 KICT 072337
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
637 PM CDT Sun Apr 7 2024

KSZ032-033-047>049-080045-
/O.EXP.KICT.HW.W.0003.000000T0000Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Salina, Russell, Ellsworth, Great
Bend, Lincoln, and Sylvan Grove
637 PM CDT Sun Apr 7 2024

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

KSZ050>053-067-068-080045-
/O.EXP.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Hillsboro, Hutchinson, Peabody, Sterling,
Strong City, Newton, McPherson, Marion, Cottonwood Falls, and
Lyons
637 PM CDT Sun Apr 7 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

Kleinsasser

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Apr 7, 11:23 AM CDT, 23 minutes earlier. Its key messages:

  • * Strong west winds today with very high fire danger. * Showers and storms possible late tomorrow through late Wednesday, mainly across southern KS. * Temperatures climb into the 80s by next weekend.
Area forecast discussion, Apr 7, 11:23 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1123 AM CDT Sun Apr 7 2024

.KEY MESSAGES...

* Strong west winds today with very high fire danger.

* Showers and storms possible late tomorrow through late
  Wednesday, mainly across southern KS.

* Temperatures climb into the 80s by next weekend.

&&

.DISCUSSION...
Issued at 346 AM CDT Sun Apr 7 2024

As seen on water vapor imagery, a deep low continues to sit and
spin over central Nebraska. The strong low will continue to
very slowly trek NNE today and tonight while the next trough
gets set up across the desert southwest by tomorrow morning. A
tight pressure gradient will remain over the area bringing
strong westerly winds to the area today. Expect wind gusts of
45-50 mph across central and portions of south central KS. See
latest Wind Advisory for details. Trended temps up slightly for
today, though still may be underdone given the downslope flow.

As the next system slowly ejects out of the Desert Southwest and
into the Southern Plains through mid weak, shower and storm
chances will increase mainly across southern KS. The best
moisture still looks to remain across the Southern Plains
states. Stout ridging builds in by late week and the weekend
kicking off a warming trend with temps climbing into the 80s by
the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 1120 AM CDT Sun Apr 7 2024

Aviation concerns will be strong winds over central KS this
afternoon along with some blowing dust.

Deep surface low over northern Nebraska is resulting in very
strong west winds across NW and Central KS this afternoon.
Currently expecting 45-55 mph gusts at KRSL-KGBD-KSLN with these
winds also bringing some blowing dust, which may reduce
visibility to 4-6sm. Winds will quickly die off toward sunset
and will then remain light through the night into Mon.
Outside of the dust, confidence remain high in VFR conditions
prevailing.

&&

.FIRE WEATHER...
Issued at 346 AM CDT Sun Apr 7 2024

Near to above normal temps will combine with strong west wind gusts
up to 50 mph and min RH of 15-25% to support very high fire danger
today, mainly along and west of a line from Saline to Sumner County.

Above normal temps will combine with gusty south winds and min RH
around 25% to support very high fire danger Friday afternoon, along
and west of a line from Rice to Harper County.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-
047>053-067-068.

&&

DISCUSSION...KMB
AVIATION...MWM
FIRE WEATHER...KMB
Hazardous weather outlook, Apr 7, 5:25 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
525 AM CDT Sun Apr 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
525 AM CDT Sun Apr 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong west winds of 45 to 50 mph are likely across central and
portions of south central Kansas. Areas of blowing dust may result
in reduced visibility at times.

Very high fire danger is expected mainly along and west of a line
from Saline to Sumner County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances storms exist from late Monday night thru late Wednesday
night. Severe storms are not expected.

Very high fire danger is possible Friday afternoon, along and west
of a line from Rice to Harper County.

Gusty to strong south winds are possible Saturday.

Very high fire danger is possible Saturday afternoon, mainly along
and west of a line from Chase to Sumner County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 7, 10:18 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1018 AM CDT Sun Apr 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     Non-Tstm Wnd Gst Russell Airport         38.87N 98.82W
04/07/2024  M58 MPH          Russell            KS   ASOS

&&
Local storm report, Apr 7, 10:59 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1059 AM CDT Sun Apr 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     Non-Tstm Wnd Gst Salina Airport          38.78N 97.65W
04/07/2024  M63 MPH          Saline             KS   ASOS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:18 PM CDTSpecial Weather StatementICTChase27 min
Apr 6, 8:01 PM CDTSpecial Weather StatementICTMontgomery29 min
Apr 7, 2:23 AM CDTWind AdvisoryICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more17 hr

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.